Managing Pain after Foot/Ankle Surgery It is common for patients to have pain after surgery. Pain that is not managed properly can interfere with your recovery. Depending on your surgery and medical condition, it may not be possible for you to be pain-free after your surgery. The goal is to safely decrease your pain with as few medications and side effects as possible, so you can return to your lifestyle as safely and quickly as possible. Discuss pain relief options with your healthcare provider: Acetaminophen non-steroidal anti-inflammatory drugs (ibuprofen, naproxen, etc.) Nerve pain medications Lidocaine patches Heat Ice Meditation/Mindfulness/Music Cognitive Behavioral Therapy Sleep OpioidsOpioids (eg. Oxycodone, hydrocodone, morphine, fentanyl, methadone, oxymorphone, hydro morphine, tramadol) are a useful tool for helping patients deal with severe pain for a short period of time. Although opioids are helpful for controlling pain, sometimes they can also have negative side effects. One of the most common side effects of using opioids is developing dependence or tolerance (needing more of the medication to get the same effect), going through withdrawal if you do not have the medication, and spending more time thinking about and acting to get the medication and making bad choices in order to get more. Those taking opioids before the age of 18 may increase future opioid misuse risk by 22%. It is important to recognize that 1 in 4 people exposed to opioids goes on to long-term use. If you have any concerns about taking prescribed opioid medication, tell your health care provider. Risks and side effects of opioids Sleep apnea, asthma, COPD, weight gain if mixed with alcohol or other sedating medications Common side effects of opioids sleepiness and/or dizziness, unclear thoughts, constipation; nausea/vomiting, dry mouth, itching, or difficulty urinating Long-term use of opioids increased pain even when taking the medication, fatigue, or sexual dysfunction Serious side effects of opioids Difficulty breathing; allergy, rash, severe itching, hives, or swelling of the throat, lips, or face Signs of an opioid overdose: small pinpoint pupils pale/cold/clammy face bluish color to nails/lips inability to be awakened slow or stopped breathing slow heartbeat Talk to your provider immediately if you or someone you know is experiencing an opioid overdose.